The Diabetes Forum Support Community For Diabetics Online banner
1 - 16 of 16 Posts

·
Banned
Joined
·
6 Posts
Discussion Starter · #1 ·
Hello everyone,

I am a type 1 diabetic, diagnosed in January 2012. And I am in a desperate need of an advice as of now.

I use injection pens with the Actrapid (fast - 3 time a day) and Levemir (slow - once a day). I have been managing the disease pretty well from what I can say (avg of 126), been injecting (on average) 18 units of A in the morning, 15 units of A at noon and in the evening, and 15 units of L before going to sleep.

But over the course of the last two weeks, things got real weird. I found myself around the numbers of 300 pretty often, sometimes the numbers were as far 400. I make sure not to eat anything I wouldn't take into account (no sugars or anything), for every piece of carbohydrate, I make sure to inject the adequate insulin + I eat the exact same amount of carbohydrates each day.

So I increased the amount of units I inject, first (around a week ago) I increased by mere 1-2 units, but now (today) I injected 22-18-19-18. That is 14 units more than my previous standard. That itself wouldn't be so bad, provided the glycemia values would be lower. But they are not, I keep increasing the amount of insulin every day and my values remain the same, if not higher.

Furthermore, what is happening right now: before dinner I had glycemia of 423. I injected 19 units of insulin (high above my usual), waited 50 minutes and then measured again: 400. Now it is 2 hours after injecting the insulin and my numbers read 306.

So, anyone got any advice? I am becoming a little terrified of what's to come, so any advice will come in useful.

Thanks in advance,
TheBasor
 

·
Registered
Joined
·
513 Posts
I am not a doc and only been at this for a short while but that sounds scary.
My own feeling would be to cut carbs as much as possible, test often and see an endo ASAP.
Hope you find a solution soon. Best of luck with it.
Look through the forum for the law of low numbers - it should help.
 

·
Banned
Joined
·
6 Posts
Discussion Starter · #5 ·
Well, I tried changing the insulin ampule, with pretty much the same results though. It was from the same packaging, however, so I am yet to try a whole different package.

And thank you kindly for that link provided, I will be sure to have a thorough read through it :)
 

·
Registered
Joined
·
2,055 Posts
TheBasor:

It could be a bad supply of insulin for sure. I've had this happen.

Also, keep in mind that when you take an injection of fast-acting insulin, the insulin has a 4 hour window...so the insulin was obviously bringing your numbers down. You should have kept checking at 3 hr and 4 hr timeframe as well to see how low it actually brought you (without eating).

You are a Type 1 so I don't want to tell you anything that I've experienced since I'm a Type 2. But, I did use both Levemir and Humalog regimen prior to going on my pump. I love using a pump over doing MDI because the pump is programmed. It is not to say that I won't get a bad vial of insulin, but I only use one type now (Humalog) for both basal and bolus.

Hope you find what is going on and very soon. Numbers that high are scary.
 

·
Registered
Joined
·
410 Posts
Without more info it is hard to say what is going on. How many carbs do you eat with each meal? Have you tried correcting your BGs without eating? Do you know your correction ratio? If so, you should try to get back to normal range and hold off on eating until you do. Check yourself often to see how long the insulin lasts for you. I get about an hour and a half action out of humalog. Also I believe for most people Levemir will not last 24 hours. I actually took 4 small shots of Levemir a day. It lasted only abt 6 hours for me. I ended up going back to lantus as I did not like how long Levemir was active for me. Any changes you make you need to check you sugars often until you figure out how your changes are working. When I make a drastic change, I will check my sugar every hour for a day so I know what my change ended up doing for me. If you try to do the correction and hold off on eating, remember to take the amount of insulin for only the correction and don't take more that would normally cover the meal too. Again, check often when making changes. Good luck

Sent from Tony's iPhone
 

·
Registered
Joined
·
16 Posts
I agree that it sounds like a bad batch of insulin. Are you refrigerating it? Also, I'm also type 1, and when my sugar stays high for a while I get insulin and exercise. Some good cardio like running or elyptical or swimming always gets my blood sugar back to normal. Also try to not have many carbs at all until you get your sugars back to normal.
 

·
Registered
Joined
·
15 Posts
Just a thought, if it's not a bad batch of insulin it could be that you were in a honeymoon period before and your now leaving it. The average honeymoon period is 6 months but everyone is different. I was diagnosed last march and in the summer I experienced a period where my numbers were high and I had to increase my insulin quite a bit. I'm also type 1. I hope you get your numbers under control and stay healthy. :)
 

·
Registered
Joined
·
409 Posts
Check your ketones for sure. If they are present, call your doctor. Also, I'm thinking you may need some oral meds as well. That seems that a tremendous amount of insulin for a newly diagnosed type 1. Most type 1s do not need that amount of insulin. You may have some insulin resistance going on like Type 1.5. I would call my dr for sure!
 

·
Banned
Joined
·
6 Posts
Discussion Starter · #11 ·
Yup, I keep them all in the fridge from the moment I bring them home from the hospital until right before putting them in my pen. I just put a brand new ampule into my pen so I guess I will see in ~3 hours, will let you all know.
I go running everyday, that is pretty much all I can do at this time of the year (freezing in here).

Actually, over yesterday, I ate 1/8th of what I would usually eat but kept injecting the exact same amount as if I had eaten. And yet my numbers hadn't gone below 250, not even for a while.

That is what I thought at first, but I thought that honeymoon ending means just ~20% increase in insulin amounts - what I am experiencing is almost doubling my amounts with not being able to eat at all to keep myself below 300 :(

I did, not having any as of now, will be sure to check regularly though. Oral meds, what are those?
 

·
Banned
Joined
·
6 Posts
Discussion Starter · #12 ·
#Update as of 29/12/12

The situation has been like this for 2 days now. I am injecting insulin and decided to not eat a single carb till I know what's up. Waking up I measured myself to have 15/270, two hours later after injecting 18 units, the number has increased to 15.5/280 and I had not eaten a single thing (nothing at all). I made sure to pick the new ampule from a whole different batch, so it can't possible be bad insulin :(

I am going to call my endo the first thing in the new week, to see if they can provide me with some help.
 

·
Registered
Joined
·
1,855 Posts
TheBasor said:
#Update as of 29/12/12

The situation has been like this for 2 days now. I am injecting insulin and decided to not eat a single carb till I know what's up. Waking up I measured myself to have 15/270, two hours later after injecting 18 units, the number has increased to 15.5/280 and I had not eaten a single thing (nothing at all). I made sure to pick the new ampule from a whole different batch, so it can't possible be bad insulin :(

I am going to call my endo the first thing in the new week, to see if they can provide me with some help.
Is it possible your liver is dumping glucose if your not eating anything at all?

Sent from my iPhone using Diabetes
 

·
Banned
Joined
·
6 Posts
Discussion Starter · #14 ·
Seems like my body has some sort of strong insulin resistance. I have decided not to eat any carbs (just veggies and meat) till the issue gets sorted out. Before lunch I measured myself to have 5.9/110. Even the smallest amount of carb, however, kicks my numbers high up.
 

·
Registered
Joined
·
410 Posts
Now that your BG is more normal, be careful how much insulin you take. When your sugars are high it takes more insulin than you think it would to lower it. Now that are are much lower you should not need as much insulin to maintain. Just keep checking your sugars.

Sent from Tony's iPhone
 

·
Registered
Joined
·
409 Posts
oral meds are pills used to do various things such as help with insulin resistance, stop liver from dumping glucose, and try to get pancreas to produce insulin....lots of different pills to help. My sugars dis what yours are doing when I left the honeymoon period but I never used much high amounts of insulin. I would all my dr. The type of insulin they have you on might not be right for you either. Why are you using?
 
1 - 16 of 16 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top